|Normal testosterone but sex drive is very low
Nov 5, 2005
I'm a healthy HIV poz man in my mid 40's who has never been on meds since I tested positive 20 years ago. For the last few years I've been feeling that my sex drive has been dying off, and despite several tests which have shown levels within the normal range, I'm convinced there is a problem. As of the last few months I have no sex drive left, I think my muscle strength is waning when at the gym, and I find my memory and concentration is pathetic . I guess the question is....can my testosterone be too low for my body, and yet show normal in tests? I've heard this is a condition that can occur with HIV.
Response from Dr. Frascino
Poz for 20 years and healthy? BRAVO!!! Your success should be an encouragement and inspiration for others more recently diagnosed.
As far as your sex drive being in low gear, yes, hypogonadism (low testosterone) could be the problem. Between 25 and 45% of all male HIVers suffer from low testosterone. I would suggest you measure your "free" testosterone level, as this is the active component of total testosterone. Chances are what you had measured in the past was "total testosterone." That measures the entire amount of testosterone hormone in your body, some of which gloms onto proteins and is therefore not "free" for use. Only the "free" form gives you all those wonderful testosterone effects. Hypogonadism, in addition to putting a "limp in your love jones," can lead to loss of energy, appetite, weight, muscle and bone mass. It can even dampen your usual rosy outlook on life. (Of course decreased sex drive and decreased rosy outlook on life may be linked.) If your free testosterone is low for age-matched controls, testosterone replacement could "perk things up" considerably.
If hypogonadism is not the underlying problem, other conditions should be ruled out. Depression, for instance, can be associated with all the symptoms you mention decreased libido, loss of energy, poor memory, inability to concentrate, as well as host of other symptoms both physical (weight loss, decreased appetite, sleep disturbance, etc.) and "mood"-related (agitation, irritability, feeling hopeless and helpless, etc.).
So heads up, handsome. I think you are on the right path. Identify the cause of your symptoms and then specifically treat that condition.
Good luck. I'll bet your mojo will be back in action very soon.
Sustiva & St. John's Wort -- Aerial Parts?
When to begin procrit?
- HIV Risk After Touching Vaginal Secretions
- Odds Of Infection Sex With Hooker Condom Broke
- Probability Of Getting HIV From French Kissing
- Black Spots After Anal Fingering Worried I Have HIV
- Blood In Semen After Sucking Penis Worried I Have HIV
- Itchy Skin After Mutual Masturbation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.